Nebraska, 2013Winter Weather in Nebraska, May 1 to 2, 2013
May 1 to 2, 2013 · NWS OAX · 10 events in 10 counties and zones
A unseasonably cold upper level system brought snow, or sleet that changed to snow to much of eastern Nebraska. The cold air rushed into northeast Nebraska during the morning of May 1st, causing rain to change to snow north of Norfolk before the morning commute.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A unseasonably cold upper level system brought snow, or sleet that changed to snow to much of eastern Nebraska. The cold air rushed into northeast Nebraska during the morning of May 1st, causing rain to change to snow north of Norfolk before the morning commute. Otherwise the rain changed to sleet or snow late on May 1st and continued into the early morning hours of May 2nd. Snow and sleet intensities were enhanced by scattered thunderstorms that moved across the area. Snowfall totals of 1 to 3 inches fell over most of the region with a swath of 3 to 5 inches reported from near Lincoln and Wahoo northeast through Omaha and Blair. The snow and sleet created slushy and rutted roads and winds gusting over 20 mph combined with poor visibilities in moderate snow making for a period of difficult driving conditions which caused some vehicles to slide into ditches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 1, 2:47 AM CST, 1 hour 13 minutes earlier.
Area forecast discussion, May 1, 2:47 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
347 AM CDT WED MAY 1 2013
.DISCUSSION...
COMPLEX FCST TO SAY THE LEAST OVER THE NEXT 48 HRS OR SO...ALL IN
PART TO INTENSE COLD FRONT SWEEPING THRU THE REGION.
LOOKING AT THE BIG PICTURE...BROAD UPPER TROF OVER THE WRN CONUS
THIS MORNING WILL QUICKLY SHARPEN AS IT APPROACHES THE CNTRL
PLAINS. GOOD MODEL AGREEMENT STILL THAT THE TROF WILL EVENTUALLY
CLOSE OFF AROUND 12Z FRI...ECM AND CMC OVER NEB...NAM ALONG THE
NEB/KS BORDER...AND GFS ALONG KS/OK BORDER.
MOST PRESSING ISSUE AT THE MOMENT IS TIMING PCPN TYPE CHANGE AS
INTENSE CAA SWEEPS INTO THE CNTRL PLAINS. HARD TO BELIEVE THERE IS
POTENTIAL FOR SNOW ACCUMULATION THIS LATE IN THE SEASON...BUT
NEVERTHELESS...MODELS SUGGEST OTHERWISE. REGIONAL 88D MOSAIC LOOP IS
SHOWING TWO DISTINCT BANDS OF PCPN...ONE EXTENDED ACROSS THE
PANHANDLE INTO SRN SD...AND THE OTHER FROM S-CNTRL NEB TO SERN MN.
TREND THOUGH LAST COUPLE HOURS SHOWING PCPN IS STARTING TO FILL
IN...BECOMING MORE WIDESPREAD. 06Z SFC OBS OVER THE
PANHANDLE...KIBM/KBFF/KAIA...SHOW CHANGE OVER TO SN HAS ALREADY
TAKEN PLACE. KCDR THOUGH STILL REPORTING RA.
USING COMBINATION OF BUFKIT SOUNDINGS/COBB DATA...VERTICAL COLUMN
TEMP PROFILES SUPPORT CHANGE OVER TO RA/SN THIS EVENING AT
KOFK...THEN AFTER MIDNIGHT AT KOMA/KLNK. INITIAL MIX MAY INCLUDE
PERIODS OF SLEET. DETERMINING ACCUMULATION AMOUNTS ARE
PROBLEMATIC AS WELL. BIG QUESTION IS WHETHER INFLUX OF COLD AIR BE
QUICK/STRONG ENOUGH TO CHILL GROUND TEMP DOWN TO EVEN SUPPORT SN
ACCUMULATING. FOR NOW...BELIEVE DOMINATE PCPN TYPE WILL BE RA/SN
MIX. WITH A RELATIVELY WARM GROUND TO CONTEND WITH...BELIEVE MAIN
ACCUMULATIONS WILL BE RESTRICTED TO GRASSY AREAS...MAYBE UP TO AN
INCH OR SO.
AS FOR LIQUID TOTALS...VERY MOIST ENVIRONMENT IN COMBINATION WITH
FORCING VIA STOUT 250-850MB DIFF DIVG/SIGNIFICANT AGEOSTROPHIC LIFT
ALONG DEEP FRONTOGETIC ZONE/DPVA...ALL SUGGEST POTENTIAL FOR VERY
GENEROUS RAIN TOTALS ACROSS MOST OF THE CWA.
EARLY NEXT WEEK THEN...PCPN POTENTIAL HEAVILY DEPENDENT UPON
PROXIMITY OF CLOSED UPPER LOW AND EVENTUAL TRAJECTORY. AS
MENTIONED...ECM/CMC LIFTS THE SYSTEM NWD WHILE THE GFS MOVES IT
EAST...THUS CONFIDENCE IS QUITE LOW. HOWEVER...THINK IT IS
REASONABLE TO AT LEAST GO WITH SMALL POPS IN THE LATTER FCST PDS.
DEE
&&
.AVIATION...06Z TAFS FOR KOFK...KLNK AND KOMA.
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE EARLY THIS
MORNING AND TRANSITION TO MORE RAIN OVERNIGHT...WITH THE BEST
COVERAGE AT KOFK THROUGH 12Z. DETERIORATING CONDITIONS ARE
FORECAST THROUGH 12Z WITH CIGS AND VISIBILITIES BECOMING MVFR FOR
MUCH OF WEDNESDAY. NORTH WINDS 14 TO 22KT WITH HIGHER GUSTS WILL
THROUGH THE PERIOD AND WILL MENTION LOW LEVEL WIND SHEAR AT KOMA
AND KLNK.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, May 1, 3:19 AM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
419 AM CDT WED MAY 1 2013
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011700-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
419 AM CDT WED MAY 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD RAIN WILL GRADUALLY TURN TO A MIX OF RAIN AND SNOW
LATER THIS AFTERNOON...WITH A RAIN AND SNOW MIX PREVAILING
TONIGHT. THERE MAY BE PERIODS OF SLEET OVERNIGHT AS WELL. ANY
SNOW ACCUMULATIONS FOR THE MOST PART ARE EXPECTED TO BE ON GRASSY
AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A MIX OF RAIN AND SNOW MAY LINGER ON THURSDAY MAINLY OVER
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.
LOW TEMPERATURES MAY FALL TO THE FREEZING MARK FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION WILL NOT BE NEEDED TONIGHT.
In the hours before
Special weather statement, Apr 30, 10:34 PM CST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1134 PM CDT TUE APR 30 2013
NEZ065-010500-
SEWARD NE-
1134 PM CDT TUE APR 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR SEWARD COUNTY UNTIL 1200 AM
CDT...
AT 1131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTHEAST
OF WACO TO 6 MILES EAST OF MCCOOL JUNCTION...OR ALONG A LINE
EXTENDING FROM 9 MILES NORTHEAST OF YORK TO 41 MILES WEST OF
LINCOLN. THE LINE WAS MOVING EAST NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SEWARD...MILFORD...UTICA...BEAVER CROSSING...STAPLEHURST...GARLAND...
PLEASANT DALE...BEE...GOEHNER AND TAMORA.
LAT...LON 4104 9737 4105 9692 4074 9691 4074 9737
TIME...MOT...LOC 0431Z 242DEG 35KT 4093 9747 4075 9747
CHERMOK
Winter Weather, Cedar
- When
- May 1, 4:00 AM CST to 8:00 AM CST
- Where
- Cedar forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.599, -97.252 (the zone’s center; the record gives no point)
Rain changed to a period of heavy snow during the morning hours of May 1st. This brought isolated reports of around 6 inches across parts of the county, including the Coleridge area.
Winter Weather, Saline
- When
- May 1, 6:40 PM CST to 11:40 PM CST
- Where
- Saline forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.524, -97.141 (the zone’s center; the record gives no point)
Winter Weather, Seward
- When
- May 1, 6:40 PM CST to 11:40 PM CST
- Where
- Seward forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.872, -97.139 (the zone’s center; the record gives no point)
Winter Weather, Lancaster
- When
- May 1, 6:40 PM CST to May 2, 12:20 AM CST
- Where
- Lancaster forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.784, -96.688 (the zone’s center; the record gives no point)
Winter Weather, Saunders
- When
- May 1, 6:40 PM CST to May 2, 12:20 AM CST
- Where
- Saunders forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.226, -96.637 (the zone’s center; the record gives no point)
Winter Weather, Otoe
- When
- May 1, 7:00 PM CST to May 2, 2:15 AM CST
- Where
- Otoe forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.649, -96.135 (the zone’s center; the record gives no point)
Winter Weather, Cass
- When
- May 1, 7:00 PM CST to May 2, 2:15 AM CST
- Where
- Cass forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.910, -96.141 (the zone’s center; the record gives no point)
Winter Weather, Washington
- When
- May 1, 7:00 PM CST to May 2, 2:15 AM CST
- Where
- Washington forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.531, -96.222 (the zone’s center; the record gives no point)
Winter Weather, Douglas
- When
- May 1, 7:00 PM CST to May 2, 2:15 AM CST
- Where
- Douglas forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.295, -96.154 (the zone’s center; the record gives no point)
Winter Weather, Sarpy
- When
- May 1, 7:00 PM CST to May 2, 2:15 AM CST
- Where
- Sarpy forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.113, -96.112 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, May 1 to 22, 20131 death · $50 million · 10 events
- Drought in Texas, May 1 to 31, 2013$410 million · 20 events
- Drought in Texas, May 1 to 31, 2013$50 million · 24 events
- Drought in Oklahoma, May 1 to 31, 2013$75 million · 3 events
- Heavy Snow in Iowa, May 1 to 2, 2013$1.5 million · 14 events
- Flash Flooding and Hail in Mississippi, May 1, 2013$1.6 million · 1 in hail · 3 events
- Wildfire and High Wind in California, May 1, 2013$580,000 · 62 kt wind · 6 events
- Drought in Texas, May 1 to 31, 2013$121,000 · 33 events
- Wildfire in California, May 1 to 4, 2013$400,000 · 1 event
- Flooding in North Dakota, May 1 to 31, 2013$200,000 · 2 events
- Flash Flood and Flooding in Florida, May 1 to 3, 2013$96,000 · 12 events
- Heavy Snow in Minnesota, May 1 to 5, 2013$120,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438497, 438481, 438482, 438483, 438484, 438485, 438486, 438487, 438488, 438489.